Lake-Effect Snow, Chippewa
- When
- January 28, 5:00 PM EST to January 29, 12:00 PM EST
- Where
- Chippewa forecast zone
- Reported by
- Trained Spotter
A long-lasting west-northwest flow lake effect event had a brief spike in intensity on the night of the 28th. Elmira and Gaylord picked up a quick 6 inches of new snow between 6 pm and midnight.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A long-lasting west-northwest flow lake effect event had a brief spike in intensity on the night of the 28th. Elmira and Gaylord picked up a quick 6 inches of new snow between 6 pm and midnight. Snowfall in Paradise in Chippewa County wasn't quite that intense, but still resulted in a fresh 6 inches by morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 28, 3:51 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
351 PM EST SAT JAN 28 2012
.SYNOPSIS.../ISSUED AT 345 PM/
LAKE EFFECT SNOW IS EXPECTED TONIGHT THROUGH SUNDAY NIGHT. A WARM
FRONT WILL LIFT INTO THE AREA ON MONDAY...BRINGING ANOTHER PERIOD OF
LIGHT SNOW. TEMPERATURES WILL THEN TURN MILDER FOR THE REST OF NEXT
WEEK...WITH SEVERAL MINOR CHANCES FOR LIGHT PRECIPITATION.
AJS
&&
.SHORT TERM.../ISSUED AT 351 PM/...TONIGHT
COMBINATION OF LAKE AND DIURNAL INFLUENCES WERE ALLOWING SNOW SHOWERS
TO BREAK OUT OVER NORTHERN MICHIGAN AT MID AFTERNOON...NOTHING OUT
OF CONTROL YET BUT CONTINUED COLD ADVECTION AND ARRIVAL OF DEEPER
MOISTURE ROTATING SOUTHEAST OUT OF WISCONSIN SHOULD HELP WITH LAKE
CONVECTION THIS EVENING. SNOW SHOWERS ALREADY WIDESPREAD ACROSS
LAKE SUPERIOR.
BROAD CYCLONIC FLOW SETTLES ACROSS THE UPPER GREAT LAKES TONIGHT...
WHILE ANOTHER SHORT WAVE/PV ANOMALY OVER THE DAKOTAS SLIDES INTO
ILLINOIS/INDIANA/SOUTHERN LOWER MICHIGAN OVERNIGHT. LOOKS AS IF
PRECIPITATION WITH THIS FEATURE WILL REMAIN SOUTH OF THE FORECAST
AREA TONIGHT...SO MAIN CONCERN WILL DEAL WITH LAKE EFFECT SNOW
SHOWERS. 850MB TEMPERATURES WILL CONTINUE TO COOL TONIGHT...
AVERAGING AROUND -14C WHICH IS NOT PARTICULARLY COLD GIVEN LAKE
TEMPERATURES AT OR BELOW 3C. OFF LAKE SUPERIOR...MEAN LOW LEVEL
FLOW WILL REMAIN PRETTY WESTERLY OVERNIGHT BUT MAY VEER AROUND
CLOSER TO 290. CYCLONIC NATURE OF FLOW COULD ALLOW BANDS TO PUSH A
LITTLE FARTHER INTO NORTHERN CHIPPEWA COUNTY (POSSIBLY INTO SAULT
STE. MARIE)...AND LONG FETCH AND COLDEST 850MB TEMPERATURES COMBINED
WITH INVERSION HEIGHTS AROUND 700MB AND STRONG LOW LEVEL CONVERGENCE
SHOULD BRING BEST SNOW ACCUMULATIONS TO THIS AREA. RADARS ALREADY
SHOWING GOOD CONVECTION ACROSS SOUTHERN LAKE SUPERIOR SAGGING TOWARD
THE UPPER PENINSULA SHORELINE. WENT WITH 4-8 INCH AMOUNTS ALONG/
NORTH OF M-28 FOR TONIGHT. OFF LAKE MICHIGAN...KAPX VWP ALREADY
SHOWING 270 FLOW THROUGH 6K FEET AGL...AND EXPECT WESTERLY FLOW TO
PERSIST THROUGH THE NIGHT WHICH FAVORS AREAS NORTH OF M-72 FOR
ACCUMULATING SNOW. INVERSION HEIGHTS NOT BAD (AROUND 750MB) BUT
850MB TEMPERATURES AROUND -13C MOST OF THE NIGHT NOT YIELDING A TON
OF LAKE INDUCED CAPE (GENERALLY 400J/KG OR LESS). ALSO CONCERNED A
LITTLE ABOUT BAND ORGANIZATION...PERHAPS ENDING UP A LITTLE MORE
DIFFUSE/THIN RATHER THAN ROBUST SNOW PRODUCERS. SO WENT WITH A
GENERAL 2-4 INCH ACCUMULATION FOR TONIGHT BETWEEN M-32 AND M-68 AND
FROM NORTHERN OTSEGO/SOUTHERN CHEBOYGAN COUNTIES WEST.
DECIDED NOT TO MAKE ANY CHANGES TO GOING LAKE SNOW ADVISORY ACROSS
CHIPPEWA COUNTY...AND WILL NOT EXPAND THE ADVISORY INTO NORTHWEST
LOWER WITH SOMEWHAT LOWER CONFIDENCE IN CONVECTIVE MORPHOLOGY.
AREAS IN THE VICINITY OF LITTLE TRAVERSE BAY WOULD BE MOST LIKELY TO
REQUIRE A HEADLINE LATER...BUT WOULD PREFER TO WAIT AND SEE HOW SNOW
SHOWERS EVOLVE.
JPB
&&
.LONG TERM.../ISSUED AT 351 PM/...SUNDAY AND BEYOND
SUNDAY...LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO END THE
WEEKEND...WITH FLOW VEERING A LITTLE MORE TO THE WEST/NORTHWEST.
850MB TEMPERATURES EXPECTED AROUND -16C...WITH BEST SYNOPTIC
MOISTURE AND INVERSION HEIGHTS OVER LAKE SUPERIOR. SO EXPECT
SEVERAL MORE INCHES OF SNOW ACROSS CHIPPEWA COUNTY. WILL ALSO CARRY
ANOTHER INCH OR TWO IN THE MORE FAVORED "BIG 5" COUNTIES IN
NORTHWEST LOWER AS WINDS TAKE ON A MORE NORTHERLY COMPONENT. EXPECT
DIURNAL TRENDS WILL ALLOW SNOW SHOWERS/FLURRIES TO EXPAND IN
COVERAGE DURING THE LATE MORNING AND AFTERNOON.
JPB
SUNDAY NIGHT THROUGH MONDAY NIGHT...NO MAJOR WEATHER CONCERNS
THROUGH THE EARLY WORK WEEK PERIOD...THOUGH SOME PESKY ISSUES TO
DEAL WITH...MAINLY IN THE FORM OF VARIOUS CHANCES FOR SEVERAL TYPES
OF PRECIP. OVERALL UPPER PATTERN THROUGH MON NIGHT WILL BECOME
INCREASINGLY DOMINATED BY FLATTENING AND FAST PACIFIC FLOW PATTERN
ACROSS THE CONUS. ONGOING LAKE EFFECT SUNDAY NIGHT SHOULD GRADUALLY
WANE AS LOW LEVEL FLOW REGIME BECOMES INCREASINGLY ANTICYCLONIC FROM
THE SOUTHWEST AS LOW LEVEL RIDGING CROSSES THE LOWER GREAT LAKES.
GIVEN STILL RATHER ABUNDANT OVER LAKE INSTABILITY...SHOULD HAVE
LITTLE TROUBLE STILL SEEING SOME SNOW SHOWERS IN THE W/NW FLOW BELTS
THOUGH...AND WILL ACTUALLY RAISE POPS TO CATEGORICAL FOR A TIME...
THOUGH WITH NOT A WHOLE LOT OF ADDITIONAL ACCUMULATION AS EARLIER
FAVORABLE THERMAL REGIME WANES.
FOCUS WILL THEN SHIFT TO WARM ADVECTION SNOW POTENTIAL ON MONDAY AS
SURFACE/ELEVATED WARM FRONT ASSOCIATED WITH DEVELOPING LEE CYCLONE
OVER SOUTHERN SASKATCHEWAN RACES NORTH THROUGH THE CWA. STILL SOME
SMALL TIMING DIFFERENCES WITH THIS SYSTEM AMONG GUIDANCE...WITH THE
28/00Z ECMWF A SOLID 6-9 HOURS SLOWER. WILL CONTINUE TO RUN WITH A
CONSENSUS SOLUTION...RACING THE BOUNDARY TOWARD THE STRAITS BY 00Z
TUE. MODEST PUSH OF LOW/MID LEVEL WARM ADVECTION ASCENT SHOULD HELP
TO DRIVE AT LEAST A BRIEF BAND OF MEASURABLE SNOW THROUGH THE
CWA...THOUGH DO HAVE SOME CONCERNS THAT SOURCE REGION OF MOISTURE
ACROSS THE CENTRAL PLAINS IS RATHER DRY LEADING UP THIS EVENT.
PERHAPS AN INCH OR SO WILL FALL WITH THIS WARM ADVECTION PUSH...AND
COULD EVEN SEE PRECIP MIX WITH OR CHANGE TO RAIN ACROSS THE SOUTHERN
COUNTIES LATE AS WARM NOSE MAKES AN APPEARANCE. HEADING INTO MON
NIGHT...WILL CONTINUE WITH SMALL CHANCES FOR SOME LIGHT SNOW OR
FREEZING RAIN ACROSS EASTERN UPPER NORTH OF STALLING WARM FRONT
WHERE PERSISTENT WEAKISH LOW LEVEL ASCENT WILL RESIDE. FARTHER
SOUTH...WILL INTRODUCE A MENTION OF FREEZING DRIZZLE OVER THE HIGHER
TERRAIN AREAS AS LOW LEVEL WARM ADVECTION INTERACTS WITH BOTH
TERRAIN AND SNOW PACK TO HELP SATURATE THE LOW LEVELS BENEATH
SHARPENING INVERSION.
LATER PERIODS (TUESDAY THROUGH SATURDAY)...STILL APPEARS A BRIEF
RETURN TO THE ALL-TOO-FAMILIAR FAST PACIFIC FLOW PATTERN IS IN THE
WORKS HEADING INTO THE MIDWEEK PERIOD...WITH MAIN FOCUS DURING THAT
TIME FRAME BEING PRECIP POTENTIAL TUE/WED. THEREAFTER.. CONFIDENCE
DECLINES RATHER RAPIDLY REGARDING OVERALL EVOLUTION OF THE UPPER
PATTERN...WITH SOME HINTS THAT BUILDING RIDGING THROUGH THE GULF OF
ALASKA MAY SLOW THE OVERALL PATTERN ACROSS THE CONUS AND ALLOW
INDIVIDUAL FEATURES TO AT LEAST TAKE ON SOME DEGREE OF
AMPLIFICATION. IN THE MEANTIME...00Z AND 12Z GUIDANCE SUITE
CONTINUES TO SUGGEST MONDAY NIGHT'S WARM FRONT WILL GET HUNG UP NEAR
ITS CLIMATOLOGICALLY-FAVORED POSITION ACROSS THE STRAITS...PERHAPS
PROVIDING THE FOCUS FOR ANOTHER ROUND OF SOME LIGHT RAIN OR FREEZING
RAIN AS LOW LEVEL ISENTROPIC ASCENT PERSISTS. ASSOCIATED UPPER
SHORTWAVE AND SFC CYCLONE IS THEN PROGGED TO TAKE A TRACK BASICALLY
THROUGH NORTHERN LOWER (OR PERHAPS SLIGHTLY FARTHER NORTH PER
MAJORITY OF GFS ENSEMBLE MEMBERS) TUE NIGHT...PROVIDING THE NEXT
CHANCE FOR MAINLY RAIN AS THERMAL PROFILES REMAIN QUITE WARM.
COULD SEE PERHAPS A FEW SNOWFLAKES NEAR THE TAIL END...BUT NOTHING
MAJOR WITH ALL OF THE COLD AIR FIRMLY LOCKED INTO NORTHERN ALASKA.
BRIEF SHOT OF COOLER AIR (BY NO MEANS COLD WHATSOEVER BY TYPICAL
LATE JANUARY/EARLY FEBRUARY STANDARDS) SHOULD ARRIVE INTO THE LATE
WEEK PERIOD...WITH ONLY NUISANCE CHANCES FOR SOME FLURRIES OR
SPRINKLES ON FRIDAY AS NEXT UPPER TROUGH PERHAPS DROPS INTO THE
REGION. ABOUT THE ONLY REAL POSSIBLE THING TO WATCH WILL BE SMALL
POTENTIAL FOR PLAINS TROUGHING TO AMPLIFY FURTHER LATE IN THE
WEEK...POTENTIALLY SUPPORTING THE DEVELOPMENT OF A STRONGER STORM
SOMEWHERE NEAR THE GREAT LAKES...AS PER GUIDANCE AND ENSEMBLE TRENDS
THE PAST FEW DAYS. OTHERWISE...TEMPS THROUGH THE ENTIRE EXTENDED
PERIOD LOOK TO REMAIN ABOVE NORMAL...SOLIDLY SO TUE/WED
TIME FRAME...WITH HIGHS IN SPOTS BOTH DAYS PERHAPS SPIKING ABOVE 40
ACROSS NORTHERN LOWER IN DEVELOPING WARM SECTOR.
LAWRENCE
&&
.MARINE.../ISSUED AT 351 PM/
SMALL CRAFT CONDITIONS WILL CONTINUE WITHIN ALL NEARSHORE WATERS
TONIGHT GIVEN TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT THAT
PASSED ACROSS NORTHERN LAKES MICHIGAN/HURON EARLIER TODAY. ADVISORY
WILL PROBABLY NEED TO CONTINUE SUNDAY ALONG THE NORTHWEST LOWER
SHORELINE AND FROM THE STRAITS TO PRESQUE ISLE ON NORTHERN LAKE
HURON.
JPB
&&
.AVIATION.../ISSUED AT 1235 PM/...VALID FOR 18Z TAFS
LAKE EFFECT SNOW SHOWERS OFF LAKE MICHIGAN WILL INCREASE THIS
AFTERNOON INTO TONIGHT INTO ALL TERMINALS. TVC/PLN MOST LIKELY TO
HAVE PREVAILING IFR CONDITIONS IN SNOW SHOWERS...WITH OCCASIONAL
IFR CONDITIONS POSSIBLE AT MBL BUT MVFR FOR THE MOST PART. EXPECT
MVFR CEILINGS AT APN...BUT VISIBILITIES SHOULD BE PREVAILING VFR.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST SUNDAY FOR MIZ008.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EST SUNDAY FOR LHZ345-347-348.
SMALL CRAFT ADVISORY UNTIL 5 AM EST SUNDAY FOR LHZ346-349.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EST SUNDAY FOR LMZ323-342-
344>346.
SMALL CRAFT ADVISORY UNTIL 5 AM EST SUNDAY FOR LMZ341.
LS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 340 AM EST SAT JAN 28 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 291200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 340 AM EST SAT JAN 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT PERIODS OF ACCUMULATING SNOWFALL ARE EXPECTED ACROSS NORTHERN MICHIGAN TODAY AND TONIGHT. IN ADDITION...GUSTY WEST WINDS WILL DEVELOP THIS AFTERNOON...WHICH WILL RESULT IN BLOWING AND DRIFTING OF THE NEW SNOWFALL. HEAVY SNOW IS POSSIBLE OVER FAR NORTHERN PORTIONS OF CHIPPEWA COUNTY. SEE ONGOING LAKE EFFECT SNOW ADVISORY FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF ACCUMULATING SNOWFALL WILL CONTINUE ACROSS NORTHERN MICHIGAN INTO SUNDAY. HEAVY SNOW WILL REMAIN POSSIBLE OVER PORTIONS OF CHIPPEWA COUNTY. SEE ONGOING LAKE EFFECT SNOW ADVISORY FOR FURTHER DETAILS. A MIX OF RAIN...FREEZING RAIN AND SNOW IS POSSIBLE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT SNOWFALL TO THE NATIONAL WEATHER SERVICE OR TO OUR NWS GAYLORD FACEBOOK PAGE.
The national radar mosaic for the moment the first event began.
3 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363395, 363396, 363397.